Iowa, 2015Heavy Snow in Iowa, December 24, 2015
December 24, 2015 · NWS OAX · 3 events in 3 counties and zones
A weak upper level disturbance moving through eastern Nebraska and western Iowa on Christmas Eve combined with a strong temperature gradient across the area to produce a narrow heavy band of snowfall. The snow began across the area early in the morning on Thursday and continued through the morning before diminishing in the afternoon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance moving through eastern Nebraska and western Iowa on Christmas Eve combined with a strong temperature gradient across the area to produce a narrow heavy band of snowfall. The snow began across the area early in the morning on Thursday and continued through the morning before diminishing in the afternoon. The heaviest of the snow fell during the mid to late morning across the area. There was little wind with the snow, but due to the intensity of the snowfall, with rates at times 1 to 2 inches per hour, travel was significant affected across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 24, 5:20 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Dec 24, 5:20 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 AM CST THU DEC 24 2015
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 345 AM CST THU DEC 24 2015
...SNOW THROUGH EARLY AFTERNOON...WARMER FOR CHRISTMAS DAY WITH
SNOW FOR NORTHEAST NEBRASKA...
FORECAST CONCERNS FOR TODAY WILL BE FAST-MOVING STORM SYSTEM AND HOW
MUCH SNOW WILL FALL...SPOTTY PRECIPITATION POTENTIAL
CHRISTMAS...THEN EXPANDING PRECIPITATION AREA CHRISTMAS NIGHT INTO
SATURDAY NIGHT WITH ACCUMULATING SNOW/MIX FOR PARTS OF NORTHEAST
NEBRASKA.
THE 00Z OAX SOUNDING HAD DRIED OUT WITH 0.25 PWAT. A LOOK TO THE
WEST AND KLBF HAD PWAT OF 0.20...HOWEVER WAS SATURATED AT 6KFT WITH
TEMPERATURES IN THE DENDRITIC LAYER OF -11 TO -15DEG C.
ON THE H3 CHART...THE 100-140KT STRETCHED FROM NORTHERN CALIFORNIA
ACROSS THE SOUTHERN PLAINS...TURNING NORTH INTO ILLINOIS AND WI.
BROAD TROF WITH EMBEDDED SHORTWAVES STILL DOMINATED THE MID
TROPOSPHERIC FLOW. THE APPROACHING SHORTWAVE AT 06Z EXTENDED FROM
WYOMING ACROSS COLORADO INTO NEW MEXICO. 40M HEIGHT FALLS WERE
ASSOCIATED WITH THIS FEATURE. LIGHTNING STRIKES WERE NOTED WITH
FROM SOUTHEAST UTAH THROUGH COLORADO INTO NEW MEXICO DURING THE
EVENING AND IN NORTHWEST KANSAS AROUND 06Z. AT H7 COLD
TEMPERATURES WERE OBSERVED...HOWEVER THE H85 THERMAL TROUGH WAS
OVER OAX AND TOP...WITH WARMER H85 TEMPERATURES OVER WESTERN
KANSAS. H85 MOISTURE WAS RETURNING TO THE ROCKIES ACROSS MEXICO
INTO ARIZONA/NEW MEXICO AND SOUTHWEST COLORADO.
AT 05Z THERE WAS 2-STAR SNOW IN NORTHEAST COLORADO AND 3-STAR SNOW
IN NORTHWEST KANSAS WITH SOME LIGHTNING. AT 0930Z THE WSR-88D
RADAR MOSAIC SHOWED SNOW SPREADING NORTHEAST WITH RETURNS AS CLOSE
AT ALBION BY 10Z AND THE STRONGER RETURNS OVER NORTH CENTRAL
KANSAS AND SOUTH CENTRAL NEBRASKA.
THROUGH 12Z...THE H3 JET IS FORECAST TO STRENGTHEN TO 150KTS OVER
INDIANA. THIS JET COMBINED WITH A RIPPLE IN THE JET OVER COLORADO
HAS A SMALL AREA OF ENHANCED UPPER LEVEL DIVERGENCE WHICH PUSHES
ACROSS THE FORECAST AREA THROUGH 18Z AND ACROSS IOWA DURING THE
AFTERNOON. UPWARD VERTICAL MOTION INCREASES ACROSS CENTRAL
NEBRASKA THROUGH 12Z AND THE FORECAST AREA THIS MORNING. FAVORABLE
MID LEVEL WARM ADVECTION AND THETA-E ADVECTION INCREASE AS WELL.
THE LIFT TODAY HAS VERY FAVORABLE TEMPERATURES AS GOOD SATURATION TO
WORK WITH...SO SHOULD BE EFFICIENT WITH THE SNOW PRODUCTION AND
VISIBILITIES DROPPING DOWN TO LESS THAN A MILE. THE 00Z RUNS OF
THE NAM/GFS HAVE 2 TO 4 INCHES OF SNOW AT OMAHA USING THE COBB
METHOD AND MOST MODELS NOW HAVE BETWEEN 1 AND 4 INCHES ACROSS
PARTS OF THE CWA. THE LOW LEVEL JET IS STRONGER ACROSS
KANSAS/MISSOURI/OKLAHOMA AND THERE ARE MORE RETURNS IN KANSAS THAN
THE MODELS HAVE. THE 06Z NAM IS ABOUT 1 COUNTY FARTHER SOUTH WITH
THE HIGHER SNOW AMOUNTS...HOWEVER THE LATEST HRRR EXP HAS THE
HIGHER SNOW TRACK SLIGHTLY NORTH. SHORT MET WATCH WILL HAVE THE
BEST HANDLE ON WHERE THE HEAVIER AMOUNTS WILL FALL. OUR CURRENT
FORECAST HAS HIGHEST AMOUNTS RIGHT THROUGH EAST CENTRAL NEBRASKA
INTO WESTERN IOWA. WITH THE SNOW COMING IN DURING THE EARLY/MID
MORNING COMMUTE AND LASTING THROUGH LUNCH. AMOUNTS OF 1 TO 4
INCHES ARE EXPECTED SO DECIDED TO ISSUE A WINTER WEATHER
ADVISORY. HOLIDAY TRAVEL IS ALSO ONGOING...ALTHOUGH SOME OF THE
TRAVEL SHOULD ACTUALLY BE LIGHTER WITH SCHOOLS ON BREAK AND PEOPLE
ON HOLIDAY. THE SNOW WILL END FROM WEST TO EAST...AND SHOULD BE
EAST OF THE AREA BY MID AFTERNOON. HIGHS TODAY SHOULD MOSTLY BE IN
THE LOWER TO MID 30S...HOWEVER WARMER HIGHS AROUND 40 OR THE LOWER
40S COULD BE REACHED NEAR THE KANSAS BORDER. THE WINDS SHOULD NOT
BE AN ISSUE...MOSTLY UNDER 10 MPH.
THERE IS A BREAK FOR TONIGHT AND ALREADY ON CHRISTMAS DAY...THERE IS
SOME WEAK ENERGY PUSHING INTO THE PLAINS AHEAD OF TROUGH OVER THE
ROCKIES/SIERRAS. CLOUDS AND SOME SNOW/MIX CHANCES...ESPECIALLY IN
PARTS OF NORTHEAST NEBRASKA AND AREAS FARTHER WEST. CHRISTMAS
NIGHT...THE BRUNT OF THE SNOW IS ACROSS SOUTH DAKOTA AND
MINNESOTA...AND CLIPS PARTS OF NORTHEAST NEBRASKA AND NORTHWEST
IOWA WITH ACCUMULATING SNOW. SPOTTY RAIN/MIX WILL BE POSSIBLE
ACROSS PARTS OF THE REST OF THE CWA. SATURDAY...THE COLD AIR MOVES
FARTHER SOUTH AND WILL CONTINUE TO MENTION SNOW/MIX/RAIN...HOWEVER
ANY ACCUMULATIONS APPEAR SLIGHT...EXPECT NORTHEAST NEBRASKA COULD
SEE MORE ACCUMULATIONS. SATURDAY NIGHT...THE EC IS DRY...HOWEVER
THE NAM/SREF/GEM STILL LINGER SOME LIGHT SNOW IN THE EVENING.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 345 AM CST THU DEC 24 2015
THE GFS/EC START OUT THE EXTENDED IN GOOD AGREEMENT WITH CLOSED
H5 LOW PRESSURE OVER SOUTHWEST TX INTO MEXICO...EXTENDING THE
TROUGH NORTHWARD ACROSS PARTS OF NEBRASKA INTO THE GREAT LAKES.
HOWEVER...BY MONDAY THERE ARE HUGE DIFFERENCES...THE EC IS FARTHER
NORTH WITH THE TRACK OF THE H5 LOW INTO NORTHERN TEXAS WHILE THE
GFS IS SOUTH. WILL TREND WITH THE EC AND MAINTAIN POPS MONDAY AND
MONDAY NIGHT. SHOULD THE EC WIN OUT...COULD BE SIGNIFICANT SNOW
ACCUMULATIONS FOR PARTS OF THE FORECAST AREA...WHILE THE GFS
MISSES US. SOUTHWEST IOWA COULD SEE A MIX IF THIS TRACK HOLDS...
OTHERWISE...WE ARE MAINLY ON THE COLD SIDE OF THE STORM SYSTEM. BY
WEDNESDAY...THE BULK OF THE STORM SYSTEM IS TO OUR NORTH AND EAST.
COULD BE SOME WRAP-AROUND...THEN WE ARE DRY WEDNESDAY NIGHT AND
THURSDAY. LOOK FOR AT OR BELOW NORMAL TEMPERATURES SUNDAY THROUGH
THURSDAY.
&&
.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 520 AM CST THU DEC 24 2015
SNOW WILL AFFECT THE TAF SITES THIS MORNING...WITH LOWEST CIGS AND
VSBYS EXPECTED AT KLNK AND KOMA. VSBYS MAY DROP TO UNDER 1 MILE...
FROM MID MORNING THROUGH MID DAY. CONDITIONS SHOULD IMPROVE MID
TO LATE AFTERNOON WITH MAINLY VFR CONDITIONS THEN BY THIS EVENING.
NAM MODEL HOLDS ONTO LOW CLOUDS A BIT LONGER...SO WILL HAVE TO
MONITOR TRENDS FOR LATER TAFS.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WINTER WEATHER ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR NEZ034-
045-052-053-067.
WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR NEZ044-050-051-
065-066-078.
IA...WINTER WEATHER ADVISORY UNTIL 2 PM CST THIS AFTERNOON FOR IAZ043-
055-056-069-079.
&&
SHORT TERM...ZAPOTOCNY
LONG TERM...ZAPOTOCNY
AVIATION...MILLERHazardous weather outlook, Dec 24, 5:10 AM CST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
510 AM CST THU DEC 24 2015
IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-250115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-THURSTON-WAYNE-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-
OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
510 AM CST THU DEC 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
ONE TO FOUR INCHES OF SNOW IS EXPECTED ACROSS THE AREA TODAY AS A
FAST-MOVING LOW PRESSURE SYSTEM TRACKS ACROSS THE REGION. THE SNOW
IS ALREADY MOVING INTO EASTERN NEBRASKA AND WILL CONTINUE TO SWEEP
ACROSS THE REGION THIS MORNING...ENDING BY MID AFTERNOON IN AREAS
EAST OF THE MISSOURI RIVER.
A WINTER WEATHER ADVISORY IS EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR FRIDAY NIGHT AND SATURDAY...MAINLY SNOW IS EXPECTED IN
NORTHEAST NEBRASKA NORTH AND WEST OF NORFOLK...WITH A MIX OF RAIN
AND SNOW POSSIBLE ALONG INTERSTATE 80...AND MAINLY RAIN SOUTH OF
THE INTERSTATE. LIGHT TO MODERATE AMOUNTS OF SNOW COULD
ACCUMULATE IN FAR NORTHEAST NEBRASKA...WITH LITTLE ACCUMULATION OF
SNOW EXPECTED ALONG THE INTERSTATE.
A POTENTIALLY MORE POTENT SYSTEM COULD AFFECT OUR AREA MONDAY AND
TUESDAY...WHEN SEVERAL INCHES OF SNOW COULD ACCUMULATE OVER ALL OF
EASTERN NEBRASKA AND SOUTHWEST IOWA. HOWEVER...THE TIMING AND
TRACK OF THIS SYSTEM IS STILL QUITE UNCERTAIN AND THERE IS STILL
NO GOOD AGREEMENT ON HOW THIS WEATHER SYSTEM WILL TRACK...SO
LATER OUTLOOKS WILL HAVE TO FINE TUNE THIS FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN OMAHA.
NEZ011-012-016-017-030-031-250115-
KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-MADISON-
510 AM CST THU DEC 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
A LITTLE LIGHT SNOW IS POSSIBLE THIS MORNING...MOSTLY LESS THAN AN
INCH. HIGHER AMOUNTS ARE FORECAST FOR PARTS OF EAST CENTRAL
NEBRASKA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FOR FRIDAY NIGHT AND SATURDAY...MAINLY SNOW IS EXPECTED IN
NORTHEAST NEBRASKA NORTH AND WEST OF NORFOLK...WITH A MIX OF RAIN
AND SNOW POSSIBLE ALONG INTERSTATE 80...AND MAINLY RAIN SOUTH OF
THE INTERSTATE. LIGHT TO MODERATE AMOUNTS OF SNOW COULD
ACCUMULATE IN FAR NORTHEAST NEBRASKA...WITH LITTLE ACCUMULATION OF
SNOW EXPECTED ALONG THE INTERSTATE.
A POTENTIALLY MORE POTENT SYSTEM COULD AFFECT OUR AREA MONDAY AND
TUESDAY...WHEN SEVERAL INCHES OF SNOW COULD ACCUMULATE OVER ALL OF
EASTERN NEBRASKA AND SOUTHWEST IOWA. HOWEVER...THE TIMING AND
TRACK OF THIS SYSTEM IS STILL QUITE UNCERTAIN AND THERE IS STILL
NO GOOD AGREEMENT ON HOW THIS WEATHER SYSTEM WILL TRACK...SO
LATER OUTLOOKS WILL HAVE TO FINE TUNE THIS FORECAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
ZAPOTOCNY
Heavy Snow, Shelby
- When
- December 24, 8:00 AM CST to 2:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.685, -95.310 (the zone’s center; the record gives no point)
Heavy snowfall fell across the county. Snowfall ranged from 9 to 11 inches across the county with a measured 10.5 inches in Harlan.
Heavy Snow, Pottawattamie
- When
- December 24, 8:00 AM CST to 2:00 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Heavy snowfall fell across the county. Snowfall ranged from 6 to 7 inches across the county with a measured 6.2 inches in Oakland, and 7 inches in Council Bluffs.
Heavy Snow, Harrison
- When
- December 24, 8:00 AM CST to 2:00 PM CST
- Where
- Harrison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Heavy snowfall fell across the county. Snowfall ranged from 4 to 6 inches across the county with a measured 5.8 inches in Logan.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, December 24 to 31, 20152 deaths · $3.5 million · 50 kt wind · 12 events
- Tornado and Flash Flooding in Georgia, December 24 to 25, 2015$8.7 million · EF0 · 30 events
- Flash Flood in Tennessee, December 24, 20151 death · $15,000 · 1 event
- High Surf in Florida, December 24, 20151 death · 1 event
- Tornadoes and Flash Flooding in Alabama, December 24 to 28, 2015EF2 · 40 events
- Tornadoes and Heavy Snow in California, December 24 to 25, 2015$1.2 million · EF1 · 8 events
- Flooding in Alabama, December 24 to 25, 2015$4.2 million · 4 events
- Flooding in Georgia, December 24 to 31, 2015$250,000 · 4 events
- High Wind in Michigan, December 24, 2015$146,000 · 60 kt wind · 13 events
- Tornado and Flash Flooding in Mississippi, December 24 to 25, 2015$77,000 · EF0 · 13 events
- High Wind and Strong Wind in Michigan, December 24, 2015$61,000 · 52 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 24 to 26, 201520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607988, 607989, 607990.